Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 81, NWS Pueblo, CO

June 16, 2019El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 16, 2019, 4:20 PM MDT for El Paso County, Colorado. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2019, 4:20 PM MDT (22:20 UTC)
Expired
Jun 16, 2019, 4:45 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 64 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:35 PM MDTHAIL 12 Ssw Colorado Springs, COHAIL HAS BEEN FALLING FOR THE PAST 20 MINUTES AND COVERS THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS55 KPUB 162220
SVRPUB
COC041-162245-
/O.NEW.KPUB.SV.W.0081.190616T2220Z-190616T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
420 PM MDT Sun Jun 16 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern El Paso County in east central Colorado...

* Until 445 PM MDT.

* At 420 PM MDT, a severe thunderstorm was located over southwestern
  Colorado Springs, moving southeast at 5 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Southern Colorado Springs, Fountain, Fort Carson, Stratmoor,
  Security and Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3881 10491 3886 10483 3875 10456 3863 10482
TIME...MOT...LOC 2220Z 313DEG 5KT 3881 10485 

HAIL...1.00IN
WIND...<50MPH
 
$$

28
2 follow-up statements
075 
WWUS55 KPUB 162233
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
433 PM MDT Sun Jun 16 2019

COC041-162245-
/O.CON.KPUB.SV.W.0081.000000T0000Z-190616T2245Z/
El Paso CO-
433 PM MDT Sun Jun 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN EL PASO COUNTY...

At 433 PM MDT, a severe thunderstorm was located over southwestern
Colorado Springs, and is nearly stationary.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Southern Colorado Springs and  Stratmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3880 10491 3884 10480 3875 10456 3863 10482
TIME...MOT...LOC 2233Z 329DEG 4KT 3880 10484 

HAIL...1.00IN
WIND...<50MPH
 
$$

28
764 
WWUS55 KPUB 162246
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
446 PM MDT Sun Jun 16 2019

COC041-162255-
/O.EXP.KPUB.SV.W.0081.000000T0000Z-190616T2245Z/
El Paso CO-
446 PM MDT Sun Jun 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EL PASO COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning has been allowed to expire.  However 
hail up to the size of nickels and heavy rain are still expected 
with this thunderstorm, and a flash flood warning remains in effect.

LAT...LON 3880 10491 3884 10480 3875 10456 3863 10482
TIME...MOT...LOC 2245Z 313DEG 5KT 3879 10483 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:45 PM MDT, 35 minutes earlier.

Area forecast discussion, Jun 16, 3:45 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
345 PM MDT Sun Jun 16 2019

.SHORT TERM...(This evening through Monday)
Issued at 344 PM MDT Sun Jun 16 2019

Showers and thunderstorms continue over the higher elevations and
will begin to develop over the Plains during the beginning of the
forecast period (Sunday at 6PM MDT). There isn't a severe risk
across the region during the afternoon hours today, since the CAPE
values are below 500 J/kg over the San Luis Valley (SLV), the
mountain valleys, and the eastern Plains. The mountains will have
the most instability and have diurnally driven lifting mechanisms,
which means that there is a continued flash flood risk during the
evening hours from thunderstorm development. The thunderstorms will
dissipate before midnight. Low temperatures are expected to be right
around average, with temperatures over the Plains in the low-to-mid
50s, the SLV and upper Arkansas River Valley will be in the mid-40s,
and the mountains will range from the upper 20s to 30s.

There is a Marginal Risk for severe weather outlooked for the
eastern Plains tomorrow afternoon. A ribbon of theta-e will develop
over the I-25 corridor, amplifying CAPE values to around 1000-1500
J/kg, the hodograph reveals a curved profile with around 25 knots of
0-6km bulk shear. With both values being on the low-end, the severe
risk will remain to winds up to 60 mph and hail around 1 inch. There
is also a flash flooding risk over the Spring, Junkins, and Hayden
Pass burn scars, once again. High temperatures will be below average
once again, with temperatures ranging the low 80s over the Plains,
the mid 70s over the SLV and Upper Arkansas River Valley, and 40s to
50s over the mountains.

.LONG TERM...(Monday night through Sunday)
Issued at 344 PM MDT Sun Jun 16 2019

Will keep longer term discussion relatively brief due to ongoing
active conditions.

Recent computer simulations, PV analysis and forecast
model soundings suggest that active meteorological conditions
will continue at times over southern Colorado from later Monday
into Tuesday night, with drier and warmer conditions then
anticipated from mid to late week in advance of cooler and more
unsettled conditions returning by next weekend.

Strong to potentially severe storms are expected to be ongoing
over eastern locations by later Monday afternoon and continue into
Monday night, which matches well with SPC's Day 2 forecast of
marginal severe thunderstorms during this time-frame.

At this time, the focus for stronger to possibly severe
thunderstorms is then expected over eastern and especially far
southeastern locations on Wednesday. In addition, will continue to
monitor for the potential of moderate to heavy precipitation
causing flooding issues on the recent burn scars from Monday
afternoon into Tuesday evening.

Then, drier and warmer conditions are anticipated over southern
Colorado from Wednesday into at least Friday(helping to enhance
snow melt) as drier westerly component upper flow moves across
the region.

An uptick in convection as well as cooler temperatures should be
noted by next weekend as passing upper disturbances interacts
with northerly surface surges during this time-frame.

Warmest temperatures during the longer term are expected from
Wednesday into Friday(with projected maximum temperatures
nearing/exceeding 90F over many eastern locations). Coolest
temperatures during the longer term should be realized Tuesday
and then again next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 344 PM MDT Sun Jun 16 2019

Showers and thunderstorms will remain in the vicinity of KCOS and
KPUB during the evening hours, but they should dissipate before
midnight. Scattered thunderstorms are expected to develop during the
afternoon hours on Monday, which brings the potential for erratic
and gusty winds over KALS, KCOS, and KPUB. Lower visibilities are
possible if a storm develops over the forecast points. VFR
conditions are expected throughout the forecast period, with the
exception of if a thunderstorm develops over the forecast point.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Flood Watch through Monday afternoon for COZ065>068-070-071.

&&
Hazardous weather outlook, Jun 16, 11:15 AM MDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1115 AM MDT Sun Jun 16 2019

COZ058>089-093>099-171715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Sun Jun 16 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop across the higher
terrain this afternoon, with storms spreading east over the
Interstate 25 corridor this evening. Locally heavy rainfall will be
possible today, especially across the lower eastern slopes of the
southern mountains. This will lead to the potential for flash
flooding, especially if the heavy rain falls across the Spring,
Junkins and Hayden Pass burn scars. Other storm threats today will
be frequent cloud to ground lighting, gusty outflow winds up to 45
mph and small hail.

Fast and high flows in creeks, streams and rivers will continue
across the area today, with the potential for flooding, especially
in the southwest mountains, portions of the San Luis Valley, and
along the Upper Arkansas River Valley, generally west of the Pueblo
Reservoir.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected across the area
Monday and Tuesday, with the greatest chance for storms over the
eastern mountains. Lightning, small hail and gusty outflow winds
will be possible with any thunderstorm that develops. Storms on
Monday that develop over the Interstate 25 corridor and southeast
Colorado plains have the potential to produce hail up to one inch
in diameter and wind gusts up to 60 mph. Heavy rainfall and flash
flooding will also be possible each day across the entire region,
with the greatest risk across the eastern mountain burn scars.

.SPOTTER INFORMATION STATEMENT...

Conditions that meet reporting criteria for spotters will be
possible from Interstate 25 westward across the mountains and
interior valleys this afternoon and tonight.

SKELLY/SKELLY

In the hours before

Local storm report, Jun 16, 3:15 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
315 PM MDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             5 NE MANITOU SPRINGS    38.91N 104.86W
06/16/2019  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0310 PM     HAIL             5 S AIR FORCE ACADEMY   38.94N 104.86W
06/16/2019  M0.88 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Special weather statement, Jun 16, 3:28 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
328 PM MDT Sun Jun 16 2019

COZ081-085-162200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
328 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL
400 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Manitou Springs, Cimarron Hills and Stratmoor.

LAT...LON 3890 10490 3893 10482 3884 10469 3873 10488
TIME...MOT...LOC 2128Z 323DEG 12KT 3888 10483

KTS
Local storm report, Jun 16, 3:39 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 NE MANITOU SPRINGS    38.90N 104.85W
06/16/2019  M0.88 INCH       EL PASO            CO   PUBLIC

&&
Special weather statement, Jun 16, 3:56 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
356 PM MDT Sun Jun 16 2019

COZ081-085-162245-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
356 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO COUNTY UNTIL
445 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Colorado Springs, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Fountain, Manitou Springs, Stratmoor, Fort Carson,
Security, Peterson AFB, Security-Widefield and Cimarron Hills.

LAT...LON 3887 10496 3894 10485 3878 10456 3862 10480
TIME...MOT...LOC 2156Z 306DEG 12KT 3880 10481

KTS
Special weather statement, Jun 16, 4:18 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
418 PM MDT Sun Jun 16 2019

COZ081-085-162245-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
418 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO COUNTY UNTIL
445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Colorado Springs, moving southeast at 5 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm, along with heavy rain.

Locations impacted include...
Southern Colorado Springs, Fountain, Fort Carson, Stratmoor, Security
and Widefield.

LAT...LON 3880 10491 3886 10484 3880 10464 3862 10485
TIME...MOT...LOC 2217Z 313DEG 5KT 3881 10485

28
Local storm report, Jun 16, 4:19 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
419 PM MDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             2 SW COLORADO SPRINGS   38.80N 104.85W
06/16/2019  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:51 PM MDTSpecial Weather StatementPUBBaca, Kiowa, Prowers69 min
Jun 15, 8:05 PM MDTSpecial Weather StatementPUBProwers70 min
Jun 16, 2:04 PM MDTSpecial Weather StatementPUBDouglas41 min
Jun 16, 2:31 PM MDTSpecial Weather StatementPUBTeller44 min
Jun 16, 2:53 PM MDTSevere Thunderstorm WarningPUBEl Paso37 min
Jun 16, 3:28 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jun 16, 3:56 PM MDTSpecial Weather StatementPUBEl Paso49 min
Jun 16, 4:06 PM MDTRiver Flood WarningPUBFremont14 hr
Jun 16, 4:18 PM MDTSpecial Weather StatementPUBEl Paso27 min
Jun 16, 4:27 PM MDTFlash Flood WarningPUBEl Paso93 min
Jun 16, 4:31 PM MDTFlash Flood WarningPUBCuster, Pueblo60 min
Jun 16, 4:40 PM MDTSpecial Weather StatementPUBTeller20 min
Jun 16, 4:41 PM MDTSpecial Weather StatementPUBFremont19 min
Jun 16, 5:00 PM MDTSpecial Weather StatementPUBEl Paso15 min
Jun 16, 5:49 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.